Format

Send to

Choose Destination
J Card Surg. 2010 May;25(3):352-6. doi: 10.1111/j.1540-8191.2010.01025.x. Epub 2010 Mar 10.

Increased incidence of gastrointestinal bleeding following implantation of the HeartMate II LVAD.

Author information

1
Department of Cardiothoracic Surgery, Montefiore/Einstein Heart Center, Albert Einstein College of Medicine, New York, New York, USA.

Abstract

BACKGROUND:

The HeartMate II (HMII) Left Ventricular Assist System (Thoratec Corporation, Pleasanton, CA, USA), an axial continuous-flow left ventricular assist device (LVAD), has been approved for use in bridge-to-transplant patients and is under investigation for destination therapy. To avoid device-related thromboembolic complications, antiplatelet, and anticoagulation therapy are routinely administered. A worrisome frequency of gastrointestinal (GI) bleeding events has been observed.

METHODS:

A retrospective review of all 33 patients undergoing long-term LVAD implantation between June 1, 2006 and July 31, 2008 at our institution for any indication was conducted. Anticoagulation consisted of heparin (intravenous or subcutaneous) followed by transition to Coumadin therapy to a target INR of two to three. Antiplatelet therapy consisted of low-dose aspirin and dipyridamole.

RESULTS:

Twenty patients received the HMII and 13 patients received other devices. Eight (40%) HMII recipients suffered at least one episode of GI bleeding while no GI bleeding occurred in recipients of other devices (p = 0.012). Of 17 total bleeding episodes, no definitive source could be identified in 11 instances (65%).

CONCLUSIONS:

Although definitive source identification remains elusive, we believe that the majority of bleeding arises in the small bowel, possibly due to angiodysplasias, similar to the pathophysiology encountered in patients with aortic stenosis and GI bleeding. As we move toward wider use of the HMII and other axial continuous-flow devices in both bridge-to-transplant patients and for destination therapy, more studies will be necessary to understand the mechanisms of this obscure GI bleeding and develop treatment strategies to minimize its development.

Comment in

[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wiley
Loading ...
Support Center